Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 26, 2021Sioux County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 26, 2021, 4:13 AM CDT for Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 4:13 AM CDT (09:13 UTC)
Expired
Jul 26, 2021, 4:45 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
3328 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS83 KBIS 260913
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
413 AM CDT Mon Jul 26 2021
 
NDZ045-260945-
Sioux ND-
413 AM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL
445 AM CDT...

At 413 AM CDT, a strong thunderstorm was located 8 miles west of
Selfridge, moving east at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Selfridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4600 10120 4613 10116 4609 10073 4594 10082
      4594 10107
TIME...MOT...LOC 0913Z 288DEG 24KT 4604 10109 

$$

HARGROVE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 26, 4:06 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 26, 4:06 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
406 AM CDT Mon Jul 26 2021

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Mon Jul 26 2021

More thunderstorms have developed early this morning along a warm
front draped across the far south. Elevated storms associated with
a weak surface low, modest low level jet, and warm air advection
first began to develop in Adams county, but activity has spread
east and slightly north and should continue over the next several
hours. Severe weather is not much of a concern with this morning's
activity, but a few storms could become briefly strong with hail
up to the size of nickels. SPC mesoanalysis shows these storms in
an environment characterized by 1000 J/kg MUCAPE and 35 to 40
knots of 0-6km shear. The strongest activity should begin to
diminish by the later morning hours as the low level jet backs
off.

The axis of a broad western US ridge will creep east towards the
region through the day as it amplifies, leading to more hot
temperatures. Some locations across the south central and
southwest are likely to see triple digit readings with upper 80s
and 90s elsewhere.

The weak surface low and warm front currently helping to spark
convection across the southwest and south central will move into
northeastern South Dakota by late this afternoon or evening.
Another weak shortwave will ride down the western ridge and may
provide enough large scale ascent to spark a few showers and
thunderstorms across the southern James River Valley. There is a
bit of uncertainty where the low/frontal boundary will be when the
better mid level forcing arrives. Some guidance shows a few late
afternoon storms across portions of the south central and James
River Valley, but most guidance keeps storms east and into the
Grand Forks forecast area. The latest NAM forecast soundings
across the southern James River Valley this afternoon show 1500 to
2500 J/kg MLCAPE and 0-6 km shear of 35 to 45 knots. Therefore, a
brief conditional severe weather threat may develop if any storms
can form before the best surface features move out of the area.
Given there is little confidence that storms will form, will leave
severe wording out of the gridded forecast for now.

If storms do form in our area, they should be well on their way
out around sunset at the latest. Tonight will be another mild
night with lows mainly in the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 406 AM CDT Mon Jul 26 2021

The heat will be the main story on Tuesday as the ridge axis
continues to move closer to the Montana North Dakota border.
Guidance advertises hot 850 mb temperatures advecting in from
west, reaching into the 97.5 and 99.5 percentiles across much of
western and central North Dakota. The hottest temperatures will be
across the southwest, where a few readings of 105 or greater will
be possible. Widespread triple digit readings are likely across
most of the west and central. A Heat Advisory will probably be
needed somewhere across the southwest on Tuesday as we continue
to fine tune the forecast for another shift or two.

A cold front will cross the region Tuesday night and Wednesday,
which should help to moderate temperatures a bit (think 80s and
90s and not 90s and 100s). Isolated convection is possible along
this front as well, with slight chance to chance PoPs across much
of the central and east in the current forecast package.

For the remainder of the week, the ridge builds back up in the
west with modestly active northwest flow over the Northern
Plains. While widespread precipitation is still unlikely, several
rounds of convection are possible through the weekend in various
parts of the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1226 AM CDT Mon Jul 26 2021

VFR conditions are expected through the period. Northwest winds
may become a bit breezy Monday afternoon, with sustained values up
to 15 mph and gusts to 25 mph.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 26, 12:26 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1226 AM CDT Mon Jul 26 2021

NDZ017>021-031>035-040>044-270530-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
1226 AM CDT Mon Jul 26 2021 /1126 PM MDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values exceeding 100 degrees are possible Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-022-023-025-036-037-270530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Sheridan-Wells-Foster-Kidder-Stutsman-
1226 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ047-048-050-051-270530-
Logan-La Moure-McIntosh-Dickey-
1226 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms overnight tonight. A few
thunderstorms may become strong with small hail possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ045-046-270530-
Sioux-Emmons-
1226 AM CDT Mon Jul 26 2021 /1126 PM MDT Sun Jul 25 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of thunderstorms overnight tonight. A few
thunderstorms may become strong with small hail possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values exceeding 100 degrees are possible Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Jul 25, 10:59 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1059 PM CDT Sun Jul 25 2021

NDZ048-260445-
La Moure ND-
1059 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMOURE COUNTY UNTIL
1145 PM CDT...

At 1059 PM CDT, a strong thunderstorm was located 8 miles southeast
of Marion, or 26 miles north of Oakes, moving east at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Verona.

LAT...LON 4644 9833 4663 9831 4663 9804 4635 9803
      4635 9804
TIME...MOT...LOC 0359Z 283DEG 14KT 4651 9820

MJONES
Special weather statement, Jul 26, 3:00 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
200 AM MDT Mon Jul 26 2021

NDZ042-044-045-260830-
Grant ND-Sioux ND-Adams ND-
200 AM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...SOUTHWESTERN
GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 230 AM MDT...

At 200 AM MDT, a strong thunderstorm was located 11 miles north of
North Lemmon, or 11 miles north of Lemmon, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Sioux,
southwestern Grant and southeastern Adams Counties.

LAT...LON 4599 10231 4616 10232 4621 10189 4596 10188
TIME...MOT...LOC 0800Z 267DEG 23KT 4611 10217

HARGROVE
Special weather statement, Jul 26, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
413 AM CDT Mon Jul 26 2021

NDZ045-260945-
Sioux ND-
413 AM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL
445 AM CDT...

At 413 AM CDT, a strong thunderstorm was located 8 miles west of
Selfridge, moving east at 30 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Selfridge.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4600 10120 4613 10116 4609 10073 4594 10082
      4594 10107
TIME...MOT...LOC 0913Z 288DEG 24KT 4604 10109

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 10:59 PM CDTSpecial Weather StatementBISLaMoure46 min
Jul 26, 3:00 AM CDTSpecial Weather StatementBISAdams30 min
Jul 26, 2:05 PM CDTHeat AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more31 hr
Jul 26, 6:42 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman33 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.